Alert archive / Wisconsin / Tornado Warnings in 2022

Tornado Warning 10, NWS Milwaukee, WI

June 15, 2022Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jun 15, 2022, 5:39 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2022, 5:39 PM CDT (22:39 UTC)
Expired
Jun 15, 2022, 6:30 PM CDT
In force
51 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Columbia County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 93 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:41 PM CDTTSTM WND DMGMerrimac, WITREE WENT THROUGH ROOF OF HOUSE. TIME ESTIMATED ON RADAR.
Jun 15, 5:45 PM CDTTSTM WND DMGLake Wisconsin, WIREPORT OF MULTIPLE TREES DOWN ON SOCIAL MEDIA. TIME ESTIMATED ON RADAR.
Jun 15, 6:06 PM CDTTSTM WND DMG3 E Pardeeville, WIDELAYED REPORT: TIME ESTIMATED ON RADAR. MULTIPLE LARGE TREE BRANCHES AND LIMBS DOWN. ALSO A ROTTED TREE FELL OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:28 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1556 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

183 
WFUS53 KMKX 152239
TORMKX
WIC021-111-152330-
/O.NEW.KMKX.TO.W.0010.220615T2239Z-220615T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Milwaukee/Sullivan WI
539 PM CDT Wed Jun 15 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Tornado Warning for...
  Southeastern Columbia County in south central Wisconsin...
  Southeastern Sauk County in south central Wisconsin...

* Until 630 PM CDT.
    
* At 538 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Prairie Du Sac, moving northeast at 75 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi, Poynette,
  Pardeeville, Rio, Arlington, Wyocena, Merrimac, Harmony Grove, Okee
  and Interstate 90/94 Interchange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4359 8915 4333 8918 4329 8940 4329 8971
      4328 8971 4324 8977 4324 8980 4323 8982
      4324 8982 4335 8983
TIME...MOT...LOC 2238Z 243DEG 63KT 4331 8976 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

STUMPF
1 follow-up statement
116 
WWUS53 KMKX 152320
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
620 PM CDT Wed Jun 15 2022

WIC021-111-152330-
/O.EXP.KMKX.TO.W.0010.000000T0000Z-220615T2330Z/
Columbia WI-Sauk WI-
620 PM CDT Wed Jun 15 2022

...THE TORNADO WARNING FOR SOUTHEASTERN COLUMBIA AND SOUTHEASTERN
SAUK COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Wisconsin.

LAT...LON 4359 8915 4333 8918 4329 8940 4329 8971
      4328 8971 4324 8977 4324 8980 4323 8982
      4324 8982 4335 8983
TIME...MOT...LOC 2320Z 243DEG 63KT 4364 8886 

$$

STUMPF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:22 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 3:22 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
322 PM CDT Wed Jun 15 2022

.SHORT TERM...
(Issued 322 PM CDT Wed Jun 15 2022)

Tonight and Tonight:

The main focus is on the severe weather expected to impact the area
late this afternoon and evening. The main threat will move into
the west between 4 to 6 PM, then spreading east through the
evening hours. Walworth, Racine, Kenosha counties will be the
last to see the potential for strong to severe storms, if they
hold up in intensity that far to the southeast.

The hot and humid airmass in place has led to an very unstable
atmosphere across central and southern Wisconsin. The elongated
surface low and frontal boundary currently moving into western
Wisconsin will be the forcing mechanism for this afternoon and
evenings convection. With 4000+ J/kg of SBCAPE entrenched across
the area, this will support the potential for explosive updrafts
with more than enough instability to support severe storms as
this boundary moves through the area. With 40 kts of effective
bulk shear, there will also be enough deep layer shear to support
the potential for supercells initially with any initial discrete
cells. All hazards will be possible with any discrete cells early
one, including very large hail, tornadoes, and damaging winds.

As the boundary continues to move east, do expect the line to
grow upscale into a QLCS, with the potential for bowing segments,
mesovorts, and a few embedded supercells. All hazards will remain
possible, including the potential for pockets of wind-driven
hail and tornadoes. With 0-3 km CAPE increasing this afternoon
and 0-3 km bulk shear increasing to around 30 knots, any segments
of the line that surge to the east-northeast may pose a brief
tornado threat.

Heavy rain will occur with any thunderstorm activity. Will need
to keep an eye on the southeast, where storms may train a bit
longer later this evening, but the widespread flash flood threat
looks low at this time. Typical flood prone areas may see some
nuisance flooding develop due to higher rainfall rates.

The boundary will clear the area late this evening and
thunderstorm chances will come to an end. With light winds
overnight, will need to monitor the potential for fog overnight
where heavier rain occurs.

Anderson

&&

.LONG TERM...
(Issued 322 PM CDT Wed Jun 15 2022)

Thursday through Wednesday:

Thursday will be less humid, but still warm with temperatures in
the 80s. Heat indices will be much less with lower dewpoints
moving in behind the front. Southwest to west winds could gust
upwards of 40 to 45 mph in spots, especially central Wisconsin so
we will need to monitor the potential need for a wind advisory.

Otherwise, the rest of the week and weekend look to be cooler with
drier conditions as high pressure dominants. Next week the weather
could turn more active as the heat and humidity return to the
region.

Anderson

&&

.AVIATION...
(Issued 322 PM CDT Wed Jun 15 2022)

Gusty south to southwest winds are expected into this evening,
ahead of an approaching cold front. This cold front is expected to
move through this evening, bringing the potential for severe
storms mainly impacting KMSN/KJVL between 23-01Z, KSBM between
00-02Z, KUES/KENW/KMKE between 01-04Z. Large hail, damaging
winds, and tornadoes will be possible, with the highest threat
back towards KMSN/KJVL/KSBM. Ceilings may fall into the MVFR
category as storms move through, and visibilities may fall down to
1 SM or less given the very heavy rain expected with this
activity. As the front moves through this evening into tonight,
winds will become westerly behind the front tonight, then become
southwest tomorrow.

Anderson

&&

.MARINE...
(Issued 322 PM CDT Wed Jun 15 2022)

Opted to keep the dense fog advisory in place for the northern half
of Lake Michigan, given the humid airmass lifting into the area this
evening. After the front/surface low passes over Lake Michigan
tonight, any lingering fog should dissipate.

Thunderstorms, some possibly severe, will form along and ahead of
the cold front and move through the region tonight. Large hail,
damaging winds and waterspouts are possible. A period of gusty
southwest winds is expected on Thursday, before shifting west
Thursday night. A Small Craft Advisory has been issued for the
nearshore waters for Thursday, as gusts up to 30 knots are
expected. Some gusts near the shoreline may approach gale force,
and this will need monitoring in later forecasts.

High pressure should move southeast through the Great Lakes
region this weekend, bringing somewhat lighter winds.

Wood/Anderson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ051-WIZ052-WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-
     WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-
     WIZ072 until 8 PM Wednesday.

LM...Dense Fog Advisory...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ868 until 7 AM Thursday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...10 AM
     Thursday to 7 PM Thursday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 15, 2:23 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
223 PM CDT Wed Jun 15 2022

WIZ046-047-051-052-056>060-062>072-161930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
223 PM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

The Heat Advisory remains in effect for most of the area until 8
PM CDT this evening, for heat index values up to 103 degrees.

Severe storms along and ahead of a cold front are expected to
move eastward through the area later this afternoon and evening,
before exiting to the east around midnight. Tornadoes, large hail
to 2 inches or greater in diameter, and damaging winds above 70
MPH are all possible. Stay weather aware this afternoon and
evening!

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There are slight chances for thunderstorms early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed later this afternoon and
evening.

LMZ643>646-161930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
223 PM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

South to southwest winds may reach Small Craft Advisory levels
this afternoon.

Severe storms along and ahead of a cold front are expected to
move eastward through the nearshore waters this evening, before
exiting to the east around midnight. Waterspouts, large hail to 1
inch or greater in diameter, and damaging winds above 50 knots
are all possible. Stay weather aware this evening.

Patchy dense fog is possible at times into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Gusty southwest to west winds on Thursday will reach Small Craft
Advisory levels near the shoreline. A few gale force gusts are
possible.

There are slight chances for thunderstorms early next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-161930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
223 PM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Dense Fog Advisory continues for the northern half of the open
waters of Lake Michigan through tonight. Patchy dense fog may
occur to the south as well.

Gusty south to southwest winds to 30 knots may occur this
afternoon over northern portions of the lake.

Severe storms along and ahead of a cold front are expected to
move eastward through the open waters this evening and into the
overnight hours. Waterspouts, large hail to 1 inch or greater in
diameter, and damaging winds above 50 knots are all possible. Stay
weather aware tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Gusty southwest to west winds to 30 knots may occur Thursday over
northern portions of the lake.

There are slight chances for thunderstorms early next week.

www.weather.gov/mkx

In the hours before

Local storm report, Jun 15, 5:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
532 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     6 NW WESTFIELD          43.95N 89.58W
06/15/2022  E80 MPH          MARQUETTE          WI   PUBLIC

&&
Local storm report, Jun 15, 5:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
533 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     WESTFIELD               43.88N 89.49W
06/15/2022                   MARQUETTE          WI   AMATEUR RADIO

            REPORTS OF MULTIPLE TREES AND LIMBS DOWN
            AROUND TOWN WITH ESTIMATE 60-70 MPH WINDS.

&&
Local storm report, Jun 15, 5:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
538 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     OXFORD                  43.78N 89.56W
06/15/2022                   MARQUETTE          WI   LAW ENFORCEMENT

            REPORTS OF MULTIPLE TREES DOWN IN
            COMMUNITIES FROM OXFORD TO THE NORTH IN
            MARQUETTE COUNTY.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:33 PM CDTSmall Craft AdvisoryMKX31 hr
Jun 15, 4:24 PM CDTSevere Thunderstorm WarningMKXSauk51 min
Jun 15, 4:42 PM CDTTornado WarningMKXIowa, Sauk48 min
Jun 15, 4:48 PM CDTTornado WarningMKXSauk42 min
Jun 15, 5:02 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXMarquette58 min
Jun 15, 5:07 PM CDTSmall Craft AdvisoryMKX8 hr
Jun 15, 5:09 PM CDTTornado WarningMKXMarquette36 min
Jun 15, 5:13 PM CDTSevere Thunderstorm WarningMKXColumbia47 min
Jun 15, 5:21 PM CDTTornado WarningMKXSauk24 min
Jun 15, 5:24 PM CDTSevere Thunderstorm Warning Destructive damage threatMKXGreen Lake51 min
Jun 15, 5:30 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Sauk45 min
Jun 15, 5:33 PM CDTTornado WarningMKXColumbia42 min
Jun 15, 5:51 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Green Lake, Marquette39 min
Jun 15, 6:06 PM CDTTornado WarningMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette39 min
Jun 15, 6:10 PM CDTSevere Thunderstorm WarningMKXGreen Lake35 min
Jun 15, 6:20 PM CDTTornado WarningMKXGreen Lake25 min
Jun 15, 6:23 PM CDTSevere Thunderstorm WarningMKXColumbia37 min
Jun 15, 6:34 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac41 min
Jun 15, 6:42 PM CDTSevere Thunderstorm WarningMKXDane48 min
Jun 15, 6:51 PM CDTTornado WarningMKXColumbia, Dane, Dodge39 min

Nearby

Tornado Warnings in Wisconsin, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.